SLIDER

Daily Quotes

“The pessimist sees difficulty in every opportunity. “Don't let yesterday take up too much of today.” “You learn more from failure than from success. “If you are working on something that you really care about, you don't have to be pushed.

NEWSLETTER

When does a drug rash become more than a rash?

You recently began antibiotic treatment for an infection and are now doing well. However, your skin starts to itch, and the telltale indications of a rash appear — initially on your torso, then spreading to your arms and legs. So, what exactly do you do? Should you be concerned? Is it necessary for you to see a doctor?

Many drugs cause rashes, which are a bothersome side effect. It might be demoralizing to be recovering from one ailment just to learn that you have a new problem to deal with. While these itchy eruptions might be inconvenient, they normally last a week or two and can be treated with over-the-counter drugs.


However, not all medication rashes are the same, and some can even be fatal. Fortunately, the dangerous ones are few, but knowing how to recognize them is still a good idea. How do you tell the difference between dangerous rashes and those that are simply a bother but will go away with time and treatment?

Drug rashes come in a variety of shapes and sizes.

There are two types of allergic rashes that might occur after taking a medication. Within hours, the most immediate form of reaction occurs. Hives appear on the skin and move about. Antihistamines (over-the-counter at a drugstore) are the most common treatment because this process is linked to the release of histamine.

A delayed type of drug rash appears four to fourteen days after you begin taking medicine. Over the course of a few days, pink and red lumps grow on your chest and back, spreading to your arms and legs. These pimples don't move around like hives, and after a few days, things may start to improve, but you may experience peeling skin similar to a recovering sunburn.

Antihistamines aren't as effective for this sort of delayed rash, but topical cortisone cream (or one of its higher prescription-strength equivalents) can help speed up the healing process.


When should you go to the ER if you have a medication rash?

The biggest problem with hives is that you're having a whole-body reaction that extends beyond the skin and might make breathing difficult or cause dangerously low blood pressure. It's critical to rush to the emergency room if you suffer either of these symptoms.

Steroids, adrenaline, and higher-dose antihistamines available at the pharmacy can be used to treat these life-threatening reactions. While frightening, these types of drug-induced allergic reactions are easy to notice, and many doctors are trained to spot severe changes in your breathing or blood pressure. It's critical to tell the doctor what medications you've taken and when you last took them.

Be aware of the warning indications of serious cutaneous adverse reactions (SCARs)

Symptoms of the delayed type of rash can be more difficult to identify. Antibiotics, antiseizure drugs, anti-gout meds like allopurinol, and even over-the-counter medications like NSAIDs are all common causes of these rashes. (Note that this isn't an exhaustive list; any new medication should be approached with caution.)

When it comes to the rash, things are typically fine when it's simply itching, but it's still a pain. Doctors are concerned about something more serious when the skin begins to ache or turns a darker purple color. If your skin starts to blister or pustules appear, or if you discover sores in your mouth, eyes, or genitalia, you should go to an urgent care clinic or the ER and request a dermatology appointment. Drooling is a common symptom of mouth sores because patients avoid swallowing because of the pain.

If you begin to feel ill, as if you have the flu, or if you become puffy from swelling, particularly in your face, it could be a severe drug hypersensitivity syndrome. Drug hypersensitivity syndromes can cause people to get a fever, have low blood pressure, or have problems with their liver, kidneys, or heart. Most patients are required to be admitted to the hospital, and in certain cases, to the burn or intensive care unit.

While several types of severe drug responses have separate names, such as Stevens-Johnson syndrome (SJS), drug rash with eosinophilia and systemic symptoms (DRESS), and acute generalized exanthematous pustulosis (AGEP), they are sometimes lumped together as severe cutaneous adverse events (SCARs).

What happens if you get a SCAR as a result of medication?

The first step is to see a specialist, who can be found in a dermatological clinic or a hospital. It's vital to find someone who knows how to handle these kinds of reactions. A doctor (typically a dermatologist) may perform a skin biopsy, and you may be prescribed systemic immunosuppressive medicines. Patients with SCARs may need to stay in the hospital at times.



If you're starting a new medicine or increasing the dose of an old one, the most important thing you can do is keep an eye on your skin and its symptoms. If you think you might have one of these SCARs, seek help from a professional, such as a board-certified dermatologist, so you can be sure you're getting the treatment you need. Patients who are treated properly have a good prognosis. These reactions should also be reported to the FDA by your doctors.

Things can begin to return to normal once you've recovered, but it's vital to keep in touch with your doctor because there are certain long-term issues to be aware of. In the end, your doctors and healthcare team will tell you what is and is not safe in the future. Remember that if you're concerned about one of these side effects, you should stop taking the prescription as soon as possible, but only with your doctor's supervision.



Disclaimer:

No content on this site, regardless of date, should be used to replace direct medical advice from your doctor or another trained practitioner.
© MÉLÒDÝ JACÒB • Theme by Maira G.